Minnesota, 2022

Damaging Winds in Minnesota, June 20, 2022

June 20, 2022 · NWS FSD · 7 events in 3 counties and zones

Scattered thunderstorms developed along and ahead of a cold front. The airmass featured at least 1000 J/kg DCAPE and 40 knots of deep-layer shear parallel to the frontal boundary, which supported upscale growth and transition toward damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed along and ahead of a cold front. The airmass featured at least 1000 J/kg DCAPE and 40 knots of deep-layer shear parallel to the frontal boundary, which supported upscale growth and transition toward damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 5:52 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 20, 5:52 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
652 PM CDT Mon Jun 20 2022

.SHORT TERM...(This Evening through Tuesday)
Issued at 313 PM CDT Mon Jun 20 2022

Last day of the heatwave continues, with 19z temperatures in the 90s
for most of the area. Dew points in the mid/upper 60s to lower 70s
are creating heat indices of over 100 for most. Breezy southerly to
westerly  winds gusting up to 40 mph may help though, although the
breezy is pretty toasty.

Cold front across western Dakota continues to move east through the
evening and tonight, trailed by a mid level wave (currently across
eastern WY/CO and western SD/NE). Convection is already firing
across the NE panhandle, and this area will be what to watch through
tonight for the greatest severe threat. In this area through
tonight, 0-6 km bulk shear values nearly parallel to the cold front
above 40 kts is supportive of quick upscale growth. MUCAPE at or
above 2500 J/kg provides plenty of instability near and just behind
the front. All modes of severe weather are possible. Winds to 70+
mph are possible, given soundings continuing to show inverted V
soundings, and DCAPE values over 1000 J/kg. Hail to the size of ping-
pong balls is possible with mid level lapse rates over 7.5 deg C/km.
Can't rule out a tornado, with strong 0-1 km shear. Again, the
greatest risk remains from northeastern SD to southwestern SD, just
clipping the northwestern portions of our CWA (from Huron to
Chamberlain, SD). However, this could change or shift slightly to
the east if line motion becomes more easterly than anticipated (i.e.
follows closer to the cold front motion than the mid level wave
motion). This risk would be greatest from 7PM (00z) to midnight
(05z).

Additionally, there appears to be a subtle dryline across the James
River and extending south into central NE, where winds has been a
bit more westerly and dew points are a touch lower. Will need to
watch new development in central NE, likely diurnally driven near
the dryline. If this can maintain itself, could see storms, possibly
severe, across the MO River Valley moving into southwestern MN ahead
of the main show. Expect wind gusts to 70 mph to be the main threat
with any of this development, although hail to half dollar size is
possible (less likely given the less steep mid level lapse rates and
bulk shear around 25 kts). This risk would be highest from 5PM (22z)
to 9PM (02z).

To summarize this evening/tonight's convection: greatest severe risk
remains to the north and west of our coverage area, but isolated to
possibly scattered severe storms are possible, with the greatest
risk from Huron to Chamberlain, SD. Isolated to scattered storms
possible elsewhere, with some severe risk. Folks with outdoor plans
should remain weather aware this evening through the early
overnight, with multiple ways to receive warnings.

Temperatures remain quite warm tonight, with lows in the 60s to mid
70s (coolest in the west behind the front). Slightly cooler
tomorrow, with highs in 80s to lower 90s. Behind the front on
Tuesday, northwesterly surface winds remain on the breezy side.

.LONG TERM...(Tuesday Night through Monday)
Issued at 313 PM CDT Mon Jun 20 2022

For mid week, dome of high pressure returns, with mid level flow
becoming more zonal. Warming trend through mid week, with lower
level flow beginning to shift more southerly and much warmer
temperatures build in to the west ahead of the next wave rotating
through the top of the ridge.

Chances for thunderstorms return for Thursday and Thursday night,
with another wave Friday afternoon/evening. With models disagreeing
on timing and strength of the waves, difficult to say if/when/where
any severe weather threat would be. That said, this period may be
one to watch for possibly stronger storms as heat and humidity build
in, and may coincide with increased forcing.

Slightly cooler, but near seasonal temperatures return for next
weekend and into early next week. Although again varying on the
strength and timing, deterministic guidance shows a more robust
mid/upper trough moving through next weekend through early next
week. Expect continued shower/storm chances, but too much
uncertainty in timing given model differences to stray from the
blend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 652 PM CDT Mon Jun 20 2022

Scattered convection will impact areas mainly near/west of I-29
through about 06Z, producing isolated large hail and wind gusts in
excess of 40-50kt. Complex currently moving through central SD
could impact KHON area after 21/02Z with strong, perhaps damaging
wind gusts.

After these storms exit to the northeast, looking at VFR
conditions, with west-northwest winds becoming gusty by mid-late
morning Tuesday. Gusts of 20-30kt may impact KFSD/KHON TAF sites,
with stronger gusts toward KHON/Hwy 14 corridor.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 10 PM CDT this evening for SDZ038>040-050-
     052>071.

MN...Heat Advisory until 10 PM CDT this evening for MNZ071-072-080-
     081-089-090-097-098.

IA...Heat Advisory until 10 PM CDT this evening for IAZ001>003-
     012>014-020>022-031-032.

NE...Heat Advisory until 10 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...JH
Hazardous weather outlook, Jun 20, 3:57 AM CST, 14 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Mon Jun 20 2022

IAZ001-012-020-031-NEZ013-014-SDZ038>040-050-052>071-211000-
Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Clay-Union-
457 AM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Today will be the final day of the multi-day heatwave as temperatures
soar into the 90s to near 100 degrees along with increased humidity
and breezy winds. Heat indices could rise as high as 105 degrees
today. Please follow the necessary safety precautions to avoid heat
related illnesses.

Showers and thunderstorms are expected this afternoon and evening.
Some of these storms may be strong to severe with damaging wind
gusts to 70 mph as well as large hail up to ping pong ball size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe weather may be possible Thursday evening but confidence is
low as of now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4pm and midnight today.

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
211000-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
457 AM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Today and tonight.

Today will be the final day of the multi-day heatwave as temperatures
soar into the 90s to near 100 degrees along with increased humidity
and breezy winds. Heat indices could rise as high as 105 degrees
today. Please follow the necessary safety precautions to avoid heat
related illnesses.

Showers and thunderstorms are possible this evening and night but
the chance for severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe weather may be possible Thursday evening but confidence is
low as of now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and midnight today.

In the hours before

Local storm report, Jun 20, 5:27 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             NUNDA                   44.16N 97.02W
06/20/2022  E0.88 INCH       LAKE               SD   TRAINED SPOTTER

&&

DUX
Local storm report, Jun 20, 5:31 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             1 WNW BROOKINGS         44.31N 96.80W
06/20/2022  E1.00 INCH       BROOKINGS          SD   EMERGENCY MNGR

&&

JC
Local storm report, Jun 20, 5:32 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     2 NW TRIPP              43.24N 97.99W
06/20/2022  M70 MPH          HUTCHINSON         SD   MESONET

            REPORT FROM SD RWIS SITE.

&&

PS
Local storm report, Jun 20, 5:39 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             1 NNE BROOKINGS         44.33N 96.77W
06/20/2022  E1.50 INCH       BROOKINGS          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

DUX
Local storm report, Jun 20, 5:40 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 N BROOKINGS           44.38N 96.79W
06/20/2022  M1.00 INCH       BROOKINGS          SD   TRAINED SPOTTER

            EXTENDED PERIOD OF DIME TO QUARTER SIZE
            HAIL.

&&

JC
Local storm report, Jun 20, 5:53 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     WAGNER                  43.08N 98.30W
06/20/2022                   CHARLES MIX        SD   PUBLIC

            LARGE PINE TREE BLOWN OVER, SEVERAL LARGE
            BRANCHES ALSO BLOWN DOWN.

&&

The radar

The Sioux Falls radar (KFSD), 57 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pipestone

When
June 20, 6:10 PM CST to 6:12 PM CST
Where
Pipestone County, 2.3 mi NNE of Airlie
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.050, -96.430

Multiple two-inch tree branches were downed by thunderstorm winds.

Thunderstorm Wind, Pipestone

When
June 20, 7:34 PM CST to 7:36 PM CST
Where
Pipestone County, 2.94 mi SSW of Ihlen
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.880, -96.390

Wind gusts of at least 70 mph caused damage to tree limbs.

Thunderstorm Wind, Pipestone

When
June 20, 7:51 PM CST to 7:53 PM CST
Where
Pipestone County, 1.49 mi E of Trosky
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.880, -96.240

Several branches were downed by thunderstorm wind gusts.

Thunderstorm Wind, Lyon

When
June 20, 8:01 PM CST to 8:17 PM CST
Where
Lyon County, 1.2 mi SE of Taunton
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
44.590, -96.050

A thunderstorm wind gust to 58 mph was measured at 2001CST at a Minnesota Road Weather Information System site near Taunton with a peak gust of 68 mph at 2006CST.

Thunderstorm Wind, Pipestone

When
June 20, 8:07 PM CST to 8:09 PM CST
Where
Pipestone County, 0.69 mi S of Woodstock
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.010, -96.100

Thunderstorm winds downed several trees, including one on a powerline and one on a truck.

Thunderstorm Wind, Lyon

When
June 20, 8:26 PM CST to 8:28 PM CST
Where
Lyon County, 0.49 mi W of Cottonwood
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.620, -95.680

A thunderstorm wind gust of 73 mph was measured by a personal weather station near Cottonwood.

Thunderstorm Wind, Murray

When
June 20, 8:30 PM CST to 8:32 PM CST
Where
Murray County, 4.15 mi N of Currie
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
44.130, -95.670

A large tree was split in half by thunderstorm wind gusts near Lake Shetek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037630, 1037633, 1037636, 1037638, 1037631, 1037640, 1037632.